Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 126, NWS Wilmington, OH

July 29, 2002Fayette County, Wayne County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 29, 2002, 3:35 PM EST for Fayette County, Wayne County, Indiana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 2002, 3:35 PM EST (20:35 UTC)
Expired
Jul 29, 2002, 4:15 PM EST
In force
40 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Fayette County, IN, Wayne County, IN

The radar

The Indianapolis radar (KIND), 102 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 4:00 PM ESTThunderstorm Wind 51 ECountywide, INTrees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 12:20 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WUUS51 KILN 292035
SVRILN
INC041-177-292115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
335 PM EST MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN INDIANA...
  FAYETTE COUNTY IN INDIANA...

* UNTIL 415 PM EST...

* AT 335 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF DUBLIN...OR ABOUT 10 MILES
  SOUTH OF NEW CASTLE...MOVING EAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAMBRIDGE CITY...
  CENTERVILLE...
  CONNERSVILLE...
  DUBLIN...
  FOUNTAIN CITY...
  HAGERSTOWN...
  RICHMOND...

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:12 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 29, 2:12 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
312 PM EDT MON JUL 29 2002

TSTMS CONTINUE TO QUICKLY DVLP/BECOME SEVERE ACRS LOWER MI AND
INDIANA ALONG PREFRNTL TROF ACRS WESTERN INDIANA.  SVR TSTM WATCH BOXES
JUST TICKLE THE NORTHERN AND WESTERN PORTIONS OF THE CWA...AND
EXPECT TSTM WATCHES WILL BE ISSUED FURTHER EAST INTO OH LATER THIS
AFTN.

AS PREFRNTL TROF MOVES EAST INTO VERY UNSTABLE AIR (CAPES 2000-3000
J/KG) OVER OH VALLEY...WILL SEE TSTMS CONTINUE TO DVLP INTO THIS
EVNG.  75+ DEWPT AIR JUST AHEAD OF TROF AND EXPECT AIR TO ADVECT
INTO REGION THIS EVNG ALONG LO LVL JET...FUELING TSTMS.  STRONG LO
LVL CONVERGENCE COINCIDING WITH UPR DIV ACRS ENTIRE CWA INTO ERLY
MRNG HRS.  PRIMARY SVR THREAT WILL BE DMG WINDS WITH FAVORABLE
LO/MID LVL WIND PROFILE. CONCERN FOR TORRENTIAL RAINS WITH HI PWATS
OVER 2 INCHES...BUT PROGRESSIVE MOVMNT OF STORMS SHOULD LIMIT
FLOODING PROBLEMS.

ACTUAL FRONT BACK TO W OF CHICAGO CURRENTLY AND WILL NOT MOVE ACRS
OH VALLEY UNTIL ERLY TUES MORNING.  WILL CONTINUE LKLY POPS AND
MENTION SVR WORDING OVER ENTIRE FCST AREA TONIGHT...ENDING PCPN IN W
CNTRL AND DAY ZONES AFTER MIDNIGHT AND ACRS CMH AND CVG ZONES LATE.
AM NOT GOING TO MENTION TIMING IN SE CWA AS EXPECT PCPN MAY LINGER
INTO ERLY DAYLIGHT HRS TUESDAY.  TOOK SPLIT BTWN FWC AND MAV NUMBERS
FOR TONIGHT.

DRIER AIR FILTERS INTO OH VALLEY BEHIND FRONT BUT NOT MUCH COOLER AS
TEMPS ONLY DROPPING BACK INTO M80S/U80S.  AGAIN TOOK SPLIT BTWN FWC
AND MAV NUMBERS.  ETA/AVN BOTH HINTING AT WEAK TROF DROPPING SOUTH
ACRS EASTERN CWA LATE TUESDAY INTO TUES EVNG.  SINCE MODELS SHOWING
THIS FOR FIRST TIME...WILL PLACE SILENT 20 POPS IN AT CMH AND PMH
FOR TUES NIGHT AND LET LATER SHIFTS MONITOR.

LOOKS LIKE BREAK FROM 90 DEGREE AIR IS SHORTLIVED AS SOUTHWEST FLOW
DVLPS AND UPR RIDGE BUILDS INTO OH VALLEY ON WED.  STAYED CLOSE TO
FWC/MAV NUMBERS IN LO 90S ON WED...AND EXPECT SIMILAR TEMPS ON
THURS.  12Z AVN RUN MUCH FASTER IN BRINGING WEAK FRONT ACRS OH
VALLEY THURS NIGHT.  FOR NOW...WILL ADD CHC POPS THURS NIGHT AND
CONTINUE THEM FRI.  DRY AND WARM WEATHER EXPECTED FOR WEEKEND.

.ILN...NONE.

RYAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:41 PM ESTSevere Thunderstorm WarningILNUnion49 min
Jul 29, 5:11 PM ESTSevere Thunderstorm WarningILNOhio, Switzerland64 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.